# SDR MK92005F00000

- Difficulty date: July 5, 2005
- Submitted: July 26, 2005
- Operation: Air carrier
- Aircraft: N4110N
- Make and model: Piper PA-31-350
- Aircraft serial: 318252063
- Engine: Lyc LTIO540J2BD
- Propeller: Hartzl HCE3YR2
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Stud
- Condition: Destroyed
- Location: Nr 3 Cylinder
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE FORWARD EXHAUST STUD BECAME LOOSE AND WAS FORCED OUT OF POSITION BY THE EFFECTS OF EXHAUST PRESSURES WORKING AGAINST IT.  WHEN THE THREADS WERE COMPLETELY DESTROYED, BOTH ON THE STUD AND IN THE CYLINDER HEAD, THE EXHAUST WAS ALLOWED TO EXIT THE HEAD FROM A POSITION DIRECTLY UNDER THE EXHAUST VALVE PUSHROD HOUSING.  THE RESULTING HEAT BURNED A HOLE IN THE TUBE ALLOWING OIL TO ESCAPE AND CREATE A LOT OF SMOKE.  THE FLIGHT WAS NOT INTERUPTED AS THE SMOKE WAS NOT DETECTED UNTIL LANDING, AT WHICH TIME THE ENGINE WAS SECURED AND THE PASSENGERS DEPLANED.  RECOMMEND AT EACH 50 HR/OIL CHANGE THE TORQUE BE TESTED ON THESE STUDS.  (K)
